Colorado, 2017

Hail in Colorado, August 8, 2017

August 8, 2017 · NWS PUB · 2 events in 2 counties and zones

Strong storms produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 10:49 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 10:49 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1149 AM MDT Tue Aug 8 2017

.SHORT TERM...(Today and tonight)
Issued at 424 AM MDT Tue Aug 8 2017

Still some light to moderate rain over the southeast plains
early this morning, as small MCV drifts eastward along I-70 toward
wrn KS. Also some isolated showers farther west over the upper
Arkansas Valley, with patchy stratus and fog over the eastern
mountains and I-25 corridor, especially across El Paso County. For
this morning, MCV will drag most precip on the plains eastward into
KS by sunrise, though tough to completely rule out a shower just
about anywhere given very moist air mass, so will continue with at
least low pops area-wide until midday. Stratus and fog may persist
until midday/early afternoon across El Paso county, as upsloping SE
winds continue south of the Palmer Divide. Convection then develops
beginning around noon over the mountains, pushing eastward across
the I-25 corridor and ern plains in the afternoon/early evening.
With at least weak upper forcing and fairly substantial low level
shear (0-6k shear around 40 kts), a few strong storms will be
possible today, though amount of instability available is a large
question as at least patchy stratus could linger into the afternoon
in spots, keeping CAPE values rather low along I-25. Usual heavy
rain/flash flood threat will also be present again today, mainly
across burn scars/urban areas. Will keep pops generally in the sct
range for most locations this afternoon, with greatest chances over
the ern mountains, then do the usual west to east evening taper as
precip shifts onto the plains and weakens through the night. Max
temps today should creep upward a degf or two with perhaps a brief
glimpse of the sun around midday, though readings most areas will
stay well below seasonal averages another day.

.LONG TERM...(Wednesday through Monday)
Issued at 424 AM MDT Tue Aug 8 2017

Long range models continue to indicate that a ridge of high pressure
will remain stretched across the desert southwest and southern
plains through Sunday, keeping Colorado under a relatively cool and
moist northwest flow. The upper pattern hints at a potential change,
with the upper ridge axis sliding east across the state on Monday.

Multiple upper disturbances will stream across the northern Rockies
through the extended period. Timing is difficult to pinpoint, though
the latest model runs show one shortwave dropping down into Colorado
on Wed, then a stronger one sagging south across the Dakotas on Sat.
These disturbances will tap into available moisture and add to the
ongoing easterly upslope flow at the surface, providing for a daily
chance of convection.

Models paint a picture of the same pattern for 6 days straight, so
flash flooding continues to be a main concern as the ground becomes
saturated from repeated showers and storms. Area burn scars will be
exceptionally susceptible.

Showers and thunderstorms are expected to initiate each day over the
higher terrain, with the eastern mts, Palmer Divide and Raton Mesa
key focal points as the llvl flow forces the moist air against the
terrain. The w-nw steering flow will then push convection across the
eastern plains each evening, with activity forecast to continue well
into the night near the Kansas border.

Look for lows each night in the 40s and 50s for the high valleys,
and 50s to around 60F for the plains. High temps will continue to be
below normal for this time of year, warming into the 70s to around
80F for the high valleys, and upper 70s to mid 80s for the plains.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Aug 8 2017

An upper level disturbance and ample monsoon moisture will produce
another round of showers and storms across the area this
afternoon and evening. Thunderstorms are already beginning to
fire over the mountains in response to an advancing shortwave.
This development should continue through the afternoon and spread
eastward across the plains. Areas of MVFR to LIFR GIGS and VSBYS
can be expected in areas of precipitation. Thunderstorm threats
will include heavy rain, gusty winds to around 50 mph, lightning
and local quarter size hail. KCOS, KPUB and KALS will all be
subject to the conditions described above.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, Aug 8, 11:02 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1202 PM MDT Tue Aug 8 2017

COZ058>089-093>099-091815-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1202 PM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains and high
valleys early this afternoon and spread east across the I-25
corridor and eastern plains through the remainder of the afternoon
into the evening. The main storm threat today and tonight will be
heavy rainfall, with flash flooding a possibility over area burn
scars and urban locations. Storms will also produce lightning,
wind gusts to 50 mph, and small hail. A few storms over the
eastern mountains and plains could become severe, with hail up to
the size of quarters and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be daily chances of showers and thunderstorms across
the area through Monday, with the greatest coverage of storms
expected to be over and near the higher terrain. The main threats
from storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Local storm report, Aug 8, 10:39 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1139 AM MDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       9 W WALSENBURG          37.65N 104.93W
08/08/2017  M0.55 INCH       HUERFANO           CO   COCORAHS

0700 AM     HEAVY RAIN       10 S HASWELL            38.31N 103.17W
08/08/2017  M0.60 INCH       KIOWA              CO   COCORAHS

0700 AM     HEAVY RAIN       2 N SECURITY            38.78N 104.73W
08/08/2017  M1.15 INCH       EL PASO            CO   NWS EMPLOYEE

0700 AM     HEAVY RAIN       6 S CALHAN              38.95N 104.30W
08/08/2017  M1.36 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       5 NW BLANCA PEAK        37.63N 105.55W
08/08/2017  M0.72 INCH       ALAMOSA            CO   COCORAHS

0700 AM     HEAVY RAIN       4 S COLORADO SPRINGS    38.77N 104.83W
08/08/2017  M0.86 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       4 ESE FALCON            38.91N 104.54W
08/08/2017  M1.08 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       1 NNW WOODLAND PARK     39.01N 105.06W
08/08/2017  M0.78 INCH       TELLER             CO   COCORAHS

0700 AM     HEAVY RAIN       2 S BLACK FOREST        38.98N 104.69W
08/08/2017  M1.02 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       3 N CALHAN              39.08N 104.30W
08/08/2017  M1.71 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       PEYTON 5.4 NNW          39.09N 104.53W
08/08/2017  M1.07 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       17 SW EADS              38.28N 102.95W
08/08/2017  M0.85 INCH       KIOWA              CO   COCORAHS

0700 AM     HEAVY RAIN       7 NW BLANCA PEAK        37.65N 105.58W
08/08/2017  M0.55 INCH       ALAMOSA            CO   COCORAHS

0700 AM     HEAVY RAIN       6 W WESTCLIFFE          38.12N 105.58W
08/08/2017  M0.59 INCH       CUSTER             CO   COCORAHS

0700 AM     HEAVY RAIN       PEYTON 8.5 WSW          38.96N 104.61W
08/08/2017  M1.02 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       9 SE STONINGTON         37.21N 102.06W
08/08/2017  M1.82 INCH       BACA               CO   COCORAHS

0700 AM     HEAVY RAIN       1 ESE SALIDA            38.53N 105.98W
08/08/2017  M0.55 INCH       CHAFFEE            CO   COCORAHS

0700 AM     HEAVY RAIN       1 E SECURITY            38.75N 104.72W
08/08/2017  M1.14 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       2 ENE FOUNTAIN          38.69N 104.68W
08/08/2017  M0.81 INCH       EL PASO            CO   NWS EMPLOYEE

&&
Special weather statement, Aug 8, 12:31 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT TUE AUG 8 2017

COZ081-082-084-085-082030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
131 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 230 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cheesman Reservoir, or 30 miles northwest of Colorado
Springs, moving southeast at 30 mph.

Heavy rain, nickel size hail, 50 mph winds and lightning will be
possible with this storm.

Locations impacted include...
Western Colorado Springs, Woodland Park, Monument, Air Force Academy,
Manitou Springs, Palmer Lake, Green Mountain Falls, Divide, Pikes
Peak, Crystola, Chipita Park and Cascade.  This storm may impact the
Waldo Canyon burn scar after 2 pm if it keeps the same track and
holds together.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10487 3893 10484 3880 10500 3903 10533
      3913 10533
TIME...MOT...LOC 1928Z 295DEG 24KT 3910 10531

LW
Special weather statement, Aug 8, 12:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT TUE AUG 8 2017

COZ076-077-082045-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
143 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT COUNTY UNTIL
245 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Howard, or 59 miles southwest of Colorado Springs, moving east at 15
mph.

Very heavy rain, nickel size hail, 50 mph winds and lightning are
expected with this storm.

Locations impacted include...
Texas Creek, Howard, Cotopaxi and Coaldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3846 10591 3855 10586 3849 10545 3836 10549
      3827 10563
TIME...MOT...LOC 1941Z 291DEG 15KT 3847 10581

LW
Special weather statement, Aug 8, 12:50 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
150 PM MDT TUE AUG 8 2017

COZ076-077-081-083-085-086-082015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
150 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHERN PUEBLO
COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Royal Gorge, or 35 miles southwest of Colorado
Springs, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Royal Gorge, Canon City and Penrose.

LAT...LON 3845 10545 3863 10547 3872 10484 3845 10482
TIME...MOT...LOC 1949Z 265DEG 39KT 3856 10538

PGW

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
August 8, 1:10 PM MST to 1:15 PM MST
Where
Fremont County, 4.74 mi SE of Penrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -104.960

Hail, El Paso

When
August 8, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 3.03 mi WNW of Ft Carson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710469, 710471.